“Antibiotic Adverse Events are Common”
New research shows that about one in five patients prescribed antibiotics during a hospital stay experiences at least one adverse drug event (ADE), which is sometimes not apparent until after they are discharged. Even more alarming, in a substantial proportion of cases, the prescribed antibiotics are not clinically indicated, which means the associated ADEs (allergic reactions, end–organ toxic effects, or subsequent infection with antibiotic–resistant organisms or with Clostridium difficile) are avoidable. ADEs included GI, dermatologic, musculoskeletal, hematologic, hepatobiliary, renal, cardiac, and neurologic events occurring within 30 days after patients began taking the drug, as well as C. difficile infections or new multidrug–resistant infections within 90 days. In the new study, by Dr. Pranita D. Tamma, who directs the pediatric antimicrobial stewardship program, Johns Hopkins Hospital, the most common indications for antibiotic treatment were urinary tract infections, skin and soft tissue infections, and community–acquired pneumonia. The most frequently prescribed antibiotics were third–generation cephalosporins, parenteral vancomycin, and cefepime. Study results showed that one-fifth of the patients experienced at least one antibiotic–associated ADE, as reported in JAMA Internal Medicine. Shockingly, a full 97% of the 324 documented ADEs were considered clinically significant because they resulted in new or prolonged hospitalization, additional clinic or emergency department visits, or additional diagnostic procedures.